Tennessee, 2025

Damaging Winds in Tennessee, June 12, 2025

June 12, 2025 · NWS MEG · 3 events in 2 counties and zones

Dewpoints of 70 degrees played a significant role in reducing convective inhibition across the Mid-South, as well as enhancing low-level CAPE for storm initiation. 0-6km shear was not particularly strong, generally less than 25 knots, but increased to around 35 kts with a passing shortwave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Dewpoints of 70 degrees played a significant role in reducing convective inhibition across the Mid-South, as well as enhancing low-level CAPE for storm initiation. 0-6km shear was not particularly strong, generally less than 25 knots, but increased to around 35 kts with a passing shortwave. Storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 1:38 PM CST, 3 hours 17 minutes earlier. Its key messages:

  • Updated at 227 PM CDT Thu Jun 12 2025
  • Showers and thunderstorms will increase in coverage this afternoon through late evening. There is a low chance (1/5) of a few severe thunderstorms this afternoon and evening across the majority of the Mid-South. Damaging winds and flash flooding are the primary threats, but a brief tornado or two cannot be ruled out through this evening.
  • Scattered showers and thunderstorms will continue Friday through this weekend. At this time, the chances for severe thunderstorms appears limited.
  • Hot and humid conditions will develop next week, with isolated to scattered daytime showers and thunderstorms continuing. Heat indices will exceed 100 degrees by midweek.
Area forecast discussion, Jun 12, 1:38 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
238 PM CDT Thu Jun 12 2025

...New DISCUSSION...

.KEY MESSAGES...
Updated at 227 PM CDT Thu Jun 12 2025

- Showers and thunderstorms will increase in coverage this
  afternoon through late evening. There is a low chance (1/5) of a
  few severe thunderstorms this afternoon and evening across the
  majority of the Mid-South. Damaging winds and flash flooding are
  the primary threats, but a brief tornado or two cannot be ruled
  out through this evening.

- Scattered showers and thunderstorms will continue Friday through
  this weekend. At this time, the chances for severe thunderstorms
  appears limited.

- Hot and humid conditions will develop next week, with isolated
  to scattered daytime showers and thunderstorms continuing. Heat
  indices will exceed 100 degrees by midweek.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 227 PM CDT Thu Jun 12 2025

Humidity has increased significantly across the Mid-South this
afternoon, in the wake of a marine frontal passage. Dewpoints
range from the upper 60s to lower 70s across the region, with
temperatures ranging from the mid to upper 80s. A few diurnally
driven showers and thunderstorms have popped up over the past
hour, but have quickly dissipated due to the lack of upper level
support. Aloft, a large upper low continues to churn near the
ArkLaTex. This trough will eject a leading shortwave into the
Lower Mississippi Valley through this evening.

The current thermodynamic environment features a NW to SE gradient
of 500 J/kg to 2000 J/kg of MLCAPE and steep low level lapse
rates around 8.5 C/km. The favorable shear remains along and west
of the Mississippi River, where up to 25 knots is currently
available. However, this area still features -100 J/kg of CIN and
low instability, keeping CI at bay. As we progress into the late
afternoon/early evening hours, an area of convection near the
ArkLaMiss will translate northeastward along the Delta and quickly
advect in richer and deeper moisture.

With ample instability and moderate shear in place by late
afternoon, a Marginal Risk (1/5) of strong to severe
thunderstorms is in place. Damaging winds and heavy rainfall are
the main threats, however, a brief spin-up tornado cannot be ruled
out as the low level jet ramps up to around 30 knots this
evening. The majority of convective activity will lift north of
the Mid- South just after midnight.

Friday will see additional showers and thunderstorms throughout
the day as the main trough slowly lifts northeast across the
region. Instability will be more limited tomorrow afternoon, due
to ongoing showers and thunderstorms and subsequent cloud cover.
As PWATs remain elevated to near the 99th percentile, the threat
of heavy rainfall and isolated flash flooding will be in place.
Additionally, with weak shear aloft, typical summertime microbursts
will be more favorable with afternoon convective activity.

Unsettled weather will persist into the weekend, as the stubborn
upper trough slowly lifts out of the Tennessee Valley. Weak upper
level northwest flow will build into the region in wake of the
exiting trough. This will allow a few ridge-rider waves to
translate SE through the Mid-South through early next week. Still
too early to sort out storm mode, but an MCS or two could
materialize in this pattern.

Heat will increase across the region as we move into early next
week. However, it looks to be short-lived as the ridge never
fully establishes itself across the South. Another trough,
embedded in the westerlies, will eject into the Lower Mississippi
Valley by the middle of next week. This will bring more unsettled
weather and potentially more organized convection to the region.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Thu Jun 12 2025

Tough TAFs this issuance. Main concern is TSRA with the movement
of a frontal boundary this evening. As we remain in this
summertime pattern, CAMs continue to struggle with exact timing of
said convection. TEMPOs and PROB30s were drawn in to best fit
thunderstorm activity. Ceilings will also drop from current VFR to
MVFR and pockets of IFR as convection moves through this evening
and early afternoon tomorrow. South/southwest winds will be at
around 6-10 kts, with a few gusts up to 20 kts tomorrow afternoon.

AEH

&&

.FIRE WEATHER...
Issued at 227 PM CDT Thu Jun 12 2025

High humidity and wetting rain chances will continue through the
weekend.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...AEH

In the hours before

Special weather statement, Jun 12, 1:23 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
223 PM CDT Thu Jun 12 2025

TNZ019-048-050-051-121945-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-
223 PM CDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROCKETT...
SOUTHEASTERN DYER...NORTHEASTERN LAUDERDALE AND NORTHWESTERN HAYWOOD
COUNTIES THROUGH 245 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forked Deer, or 11 miles east of Ripley, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Halls, Chestnut Bluff, Forked Deer, Unionville, Maury City,
Friendship, Gates, South Fork, Poplar Grove, Hawkinsville, Fowlkes,
Curve, Dog Hill, Bonicord, Double Bridges, Frog Jump, Stokes, Maury
Junction, Toulon, and Tigrett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3594 8913 3593 8913 3569 8925 3573 8947
      3601 8945
TIME...MOT...LOC 1922Z 192DEG 13KT 3578 8934

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Jun 12, 4:00 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
500 PM CDT Thu Jun 12 2025

TNZ020-021-051-052-122215-
Carroll TN-Madison TN-Crockett TN-Gibson TN-
500 PM CDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CROCKETT...
SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL AND NORTHERN MADISON
COUNTIES THROUGH 515 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adair, or near Humboldt, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Humboldt, Milan, Fairview, Three Way, Adair, Carroll,
Medina, Gadsden, Gibson, Youngs Crossing, West, Gum Flat, Ledbetter,
Windy City, Lavinia, Gilmore, Mason Grove, Sitka, and Goat City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 8894 3579 8903 3596 8873 3578 8860
      3575 8861
TIME...MOT...LOC 2159Z 243DEG 18KT 3574 8892

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJC
Special weather statement, Jun 12, 4:04 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
504 PM CDT Thu Jun 12 2025

TNZ055-122230-
Decatur TN-
504 PM CDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DECATUR COUNTY THROUGH
530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sardis, or 17 miles north of Savannah, moving north at
20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Parsons, Decaturville, Montgomery, Thurman, Lick Skillet,
Wilkinstown, Haney, Pleasant Grove, Bath Springs, Mount Tabor,
Garrett, Beacon, Red Walnut, Largo, Dunbar, and Mount Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3540 8809 3539 8812 3543 8825 3559 8820
      3561 8819 3564 8819 3561 8803 3558 8801
      3557 8801
TIME...MOT...LOC 2204Z 194DEG 16KT 3546 8816

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJC

The radar

The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 12, 4:55 PM CST to 5:00 PM CST
Where
Carroll County, Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.820, -88.600

Tree down on power lines along Hwy 70 near Cedar Grove. Nickel sized hail also falling.

Thunderstorm Wind, Carroll

When
June 12, 4:55 PM CST to 5:00 PM CST
Where
Carroll County, Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
35.820, -88.600

Several trees down in Cedar Grove.

Thunderstorm Wind, Fayette

When
June 12, 8:17 PM CST
Where
Fayette County, 1.49 mi SSE of Oakland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.210, -89.510

A few trees down in the Oakland area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276172, 1276174, 1276175.